Alert archive / California / Flash Flood Warnings in 2017
Flash Flood Warning 26, NWS Hanford, CA
NWS Hanford, CA issued this flash flood warning at Feb 17, 2017, 7:03 PM PST for Kern County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 17, 2017, 7:03 PM PST (03:03 UTC)
- Expired
- Feb 17, 2017, 9:30 PM PST
- In force
- 2 hr
- Issued by
- NWS Hanford, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Kern County, CA
The radar
The Edwards AFB radar (KEYX), 41 km from the middle of the area, began a volume at 03:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 3.1 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1800 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 297 m²/s²
- 0-3 km storm-relative helicity
- 468 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
007
WGUS56 KHNX 180303
FFWHNX
CAC029-180530-
/O.NEW.KHNX.FF.W.0026.170218T0303Z-170218T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Joaquin Valley CA
703 PM PST FRI FEB 17 2017
The National Weather Service in Hanford CA has issued a
* Flash Flood Warning for...
Eastern Kern County in central California...
* Until 930 PM PST
* At 702 PM PST, Doppler radar indicated heavy rain across the
warned area. Flash flooding is expected to begin shortly if not
already occurring.
* Some locations that will experience flooding include...
Ridgecrest, California City, Edwards AFB, China Lake Acres,
Randsburg, Inyokern, Boron, Government Peak, Indian Wells Canyon,
Laurel Mountain and North Edwards.
Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3483 11763 3482 11804 3520 11813 3579 11798
3580 11764 3571 11763 3571 11765 3569 11766
3568 11761 3565 11764
$$
Rowe2 follow-up statements
292
WGUS76 KHNX 180344
FFSHNX
Flash Flood Statement
National Weather Service San Joaquin Valley CA
744 PM PST FRI FEB 17 2017
CAC029-180530-
/O.CON.KHNX.FF.W.0026.000000T0000Z-170218T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kern CA-
744 PM PST FRI FEB 17 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM PST FOR
EASTERN KERN COUNTY...
At 720 PM PST, local law enforcement reported flash flooding and a
road closure along Redrock Randsburg and Garlock Roads between SR-14
and US-395. Flash flooding is occurring.
Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.
Some locations that will experience flooding include...
Ridgecrest, California City, Edwards AFB, China Lake Acres,
Randsburg, Inyokern, Boron, Government Peak, Indian Wells Canyon,
Laurel Mountain and North Edwards.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3483 11763 3482 11804 3520 11813 3579 11798
3580 11764 3571 11763 3571 11765 3569 11766
3568 11761 3565 11764
$$
Rowe239
WGUS76 KHNX 180528
FFSHNX
Flash Flood Statement
National Weather Service San Joaquin Valley CA
928 PM PST FRI FEB 17 2017
CAC029-180537-
/O.EXP.KHNX.FF.W.0026.000000T0000Z-170218T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kern CA-
928 PM PST FRI FEB 17 2017
...THE FLASH FLOOD WARNING FOR EASTERN KERN COUNTY WILL EXPIRE AT 930
PM PST...
Rain continues to fall in the warned area, however, the threat of
flash flooding has diminished. Therefore, the flash flood warning
will expire at 930 pm PST. A new flood advisory has been issued in
its place.
LAT...LON 3483 11763 3482 11804 3520 11813 3579 11798
3580 11764 3571 11763 3571 11765 3569 11766
3568 11761 3565 11764
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 17, 3:43 PM PST, 3 hours 20 minutes earlier.
Area forecast discussion, Feb 17, 3:43 PM PST, 3 hours 20 minutes before
Area Forecast Discussion National Weather Service San Joaquin Valley - Hanford CA 343 PM PST Fri Feb 17 2017 .SYNOPSIS...Unsettled weather will continue across central California through at least the middle of next week. && .DISCUSSION... A storm system off the coast continues to affect central CA with rain, high elevation snow and high winds. Satellite images show a moisture band of high precipitable water stretching from the Channel Islands northward through the San Joaquin Valley. The heaviest rain is falling in the south facing slopes of the Tehachapi Mountains due strong south winds. The Vandenberg Sounding shows South wind at 60kt around 5kft and numerous reports of high winds have been reported especially towards the Tehachapi mountains and along the coastal mountains. Models prog the high wind potential decreasing during the evening. Heavy snow should continue over the Sierra with rising snow levels. No changes anticipated at the moment for the current watches and warnings. The moderate to heavy rain should continue over the Kern county mountains...especially the south facing slopes into the evening. Thunderstorms will be possible this afternoon into the early evening hours...especially along the west side of the San Joaquin Valley. Models prog the upper low pushing onshore tonight and over the SJV early Saturday morning...with scattered showers across the area Saturday into Sunday. Another upper low will approach the Pacific Northwest coastline Sunday night into Monday morning...bringing another round of widespread precipitation to central California Monday into Tuesday morning. Unsettled weather remains in the area through at least next Friday. There will be breaks in the weather during this time frame...we will continue to nail down timing over the weekend into early next week. The main concern of the forecast will be over the next 12 hours...with extremely strong winds and flash flooding especially over the mountains below 7000 feet. Please continue to maintain weather awareness today and stay safe. && .AVIATION...IFR conditions will prevail over the mountains due to precipitation, low ceilings and mountain obscurations. Local MVFR conditions can be expected in the Sierra foothills in episodes of heavy rain during the next 24 hours. Additionally, strong winds gusting over 35 knots will occur in the northern San Joaquin Valley and through and below the mountain passes of Kern County as well as the south end and west side of the San Joaquin Valley through 03z Saturday. VFR conditions can be expected elsewhere over the central California interior during the next 24 hours. && .AIR QUALITY ISSUES... None. && .CERTAINTY... The level of certainty for days 1 and 2 is medium. The level of certainty for days 3 through 7 is medium. Certainty levels include low...medium...and high. Please visit www.weather.gov/hnx/certainty.php for additional information an/or to provide feedback. && .HNX Watches/Warnings/Advisories... Flash Flood Watch through late tonight CAZ093>099. Wind Advisory until 7 PM PST this evening CAZ089>092. High Wind Warning until 7 PM PST this evening CAZ095. Winter Storm Warning until 4 AM PST Saturday ABOVE 7000 FEET FOR THE CAZ096-097. && public...MV avn/fw...DCH prev discussion...Riley synopsis...MV weather.gov/hanford
In the hours before
Local storm report, Feb 17, 5:42 PM PST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
542 PM PST FRI FEB 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM NON-TSTM WND DMG 6 WNW KEENE 35.26N 118.66W
02/17/2017 KERN CA PUBLIC
LARGE SEMI-TRUCK BLOWN OVER ON SR58 AT
INTERSECTION SR 223.
&&
DSLocal storm report, Feb 17, 5:51 PM PST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
551 PM PST FRI FEB 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM FLOOD 11 NNW GRAPEVINE 35.09N 118.98W
02/17/2017 KERN CA LAW ENFORCEMENT
NORTHBOUND SR 99 COVERED IN MUD AND WATER.
&&
DSLocal storm report, Feb 17, 6:15 PM PST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
615 PM PST FRI FEB 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM FLOOD 4 SW LAKE ISABELLA 35.59N 118.52W
02/17/2017 KERN CA LAW ENFORCEMENT
LARGE BOULDERS REPORTED IN THE ROADWAY.
&&
DSLocal storm report, Feb 17, 6:22 PM PST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
622 PM PST FRI FEB 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM FLOOD 9 NNW GRAPEVINE 35.06N 119.00W
02/17/2017 KERN CA LAW ENFORCEMENT
SR 166 AT THE I-5 INTERSECTION AND THE AND
THE ON RAMP TO NB I-5 ARE FLOODED.
&&
DSLocal storm report, Feb 17, 6:32 PM PST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
632 PM PST FRI FEB 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM FLOOD 3 SE TEHACHAPI 35.11N 118.40W
02/17/2017 KERN CA LAW ENFORCEMENT
TEHACHAPI WILLOW SPRINGS RD FLOODED SOUTH OF
SR 58.
&&
DSLocal storm report, Feb 17, 6:43 PM PST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
643 PM PST FRI FEB 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM FLOOD 3 W FRAZIER PARK 34.82N 119.00W
02/17/2017 KERN CA LAW ENFORCEMENT
FLOODING REPORTED AT INTERSECTION OF PINE
RD. AND LOCKWOOD VALLEY RD.
&&
DSThe office that day
Everything else NWS Hanford, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 17, 4:03 PM PST | Areal Flood Advisory | HNX | Kern | 3 hr |
| Feb 17, 4:16 PM PST | Flash Flood Warning | HNX | Kern | 3 hr |
| Feb 17, 4:22 PM PST | Areal Flood Advisory | HNX | Kern, Tulare | 3 hr |
| Feb 17, 5:08 PM PST | Areal Flood Advisory | HNX | Kern | 2 hr |
| Feb 17, 6:16 PM PST | Areal Flood Advisory | HNX | Kern | 59 min |
| Feb 17, 6:50 PM PST | Areal Flood Advisory | HNX | Kern | 3 hr |
| Feb 17, 9:20 PM PST | Areal Flood Advisory | HNX | Kern | 3 hr |
| Feb 18, 3:02 PM PST | Flood Watch | HNX | 3 days | |
| Feb 18, 3:30 PM PST | Winter Storm Watch | HNX | 13 hr |
Nearby
Flash Flood Warnings in California, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.